Allergy and Immunology· Topic 1.6 Drug allergy and transfusion reactions· 1.6.5

DRESS syndrome

DRESS syndrome (drug reaction with eosinophilia and systemic symptoms) is a severe delayed drug hypersensitivity presenting 2 to 6 weeks after the culprit drug with fever, a morbilliform rash with facial edema, lymphadenopathy, eosinophilia, and internal-organ involvement, especially hepatitis. Diagnosis uses the RegiSCAR criteria, and treatment is immediate drug withdrawal and systemic corticosteroids with a slow taper.

5 min read9 practice questions7 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: drug reaction with eosinophilia and systemic symptoms (DRESS), also called drug-induced hypersensitivity syndrome, is a severe delayed T-cell-mediated drug reaction with skin and internal-organ involvement.

  • Epidemiology

    Uncommon but serious: among the severe cutaneous adverse reactions, with mortality up to about 10 percent, usually from liver failure.

  • Risk factors

    Specific culprit drugs: aromatic anticonvulsants (phenytoin, carbamazepine, lamotrigine), allopurinol, sulfonamides, vancomycin, and minocycline.

  • Pathophysiology

    Delayed T-cell hypersensitivity: drug-specific T cells drive a systemic inflammatory response with prominent eosinophilia.

  • Clinical features

    Facial edema: the hallmark, with a morbilliform eruption starting on the face and upper trunk and spreading.

  • Differential diagnosis

    Stevens-Johnson syndrome / toxic epidermal necrolysis: mucosal erosions and skin sloughing with a positive Nikolsky sign, earlier onset.

  • Diagnosis

    Establish with the RegiSCAR criteria: DRESS is scored using the RegiSCAR system, which combines fever, an extensive rash (often over 50 percent body surface area) with features suggesting DRESS…

  • Management

    First-line, stop the culprit drug immediately and avoid the whole cross-reacting class permanently.

  • Complications

    Fulminant hepatitis and liver failure: the leading cause of death.

  • Prognosis

    Serious but usually recoverable: most patients recover with drug withdrawal and steroids, though mortality reaches about 10 percent, chiefly from hepatic failure.

  • Prevention

    Never re-expose to the culprit drug or its class after DRESS, and document a class contraindication.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.